Is it GERD or my heart? Should I go to the ER?
Pain from lower left breastbone upwards to left collarbone and across to right collarbone. Heartburn, occasional shoulder pain in both arms. odd feeling in throat? The pain comes and goes for the last 2 weeks. Heartburn is new though.
Without knowing anything more about your history and without having the ability to ask you more questions and examine you I would have to say that anytime you have chest pain you should go directly to the emergency department. Acid reflux and pain due to a heart attack are two things that we have a very hard time telling the difference between. Your history of having pain down near the xiphoid process and then the odd sore feeling in your throat certainly speaks to acid reflux. However, the radiation to the clavicles in the shoulders is not a typical feature of acid reflux. If you did present to an emergency department with these symptoms, they would certainly do tests to rule out a heart attack (if you were old enough, I don't know your age). These tests would likely include electrocardiogram and blood test to look for damage to the heart. If these were negative, then you might be sent for further cardiac testing such as a stress test. If it was normal, then you might benefit from further workup or treatment for acid reflex. When some physicians are highly suspicious for acid reflux a simple trial of an anti-acid medication such as a PPI is warranted. If this doesn't work, or the diagnosis is still in question, and sometimes physicians will perform a 24-hour pH monitoring test or an upper endoscopy. In either case, your case requires further investigation. I would suggest that you start by scheduling an appointment with your primary care physician.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- Why would a patient have sudden heart failure while on medications?
- I have been having heart palpitations once every week for the last several weeks, what could it be?
- When should I stop Plavix?
- I am feeling sharp chest pain and also in back side. Is there something wrong with me?
- I have 154/95 BP and 109 heart rate. Is there something wrong with me?
Need More Info?